Virginia, 2003

Flash Flood in Virginia, August 7, 2003

August 7, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the afternoon of the 7th produced flash flooding and closed numerous roads in Bandy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 7th produced flash flooding and closed numerous roads in Bandy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 2:20 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 7, 2:20 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT THU AUG 7 2003

WILL CONTINUE FLOOD WATCH FOR AREA WHICH RECEIVED HEAVY RAIN LAST
NIGHT. THUNDERSTORMS DURING THE OVERNIGHT RESULTED IN 2 TO 4 INCHES
OF RAIN WHICH HAS SATURATED THE GROUND.  ANY ADDITIONAL RAINFALL OF
AN INCH OR MORE...IN AN HOUR OR LESS...MAY RESULT IN FLOODING OF
SMALL STREAMS AND CREEKS.

WILL MONITOR NORTHERN LOCATION ACROSS ALLEGHANY HIGHLANDS AND
SOUTHERN SHEN VALLEY THIS EVENING FOR SECOND WATCH. ELECTED TO VIEW
EVENING CONVECTION TO DECIDE UPON ANY ADDITIONAL WATCH BECAUSE RAIN
AMOUNTS THIS AFTERNOON REMAIN BELOW FFG GUIDANCE...WHICH IS HIGHER
IN THIS REGION.

EASTERLY LOW LEVEL FLOW CONTINUE THE CONVEYOR BELT MOISTURE IN OUR
REGION. DECIDED TO INCREASE CLOUD COVER AND INCREASE POPS FOR
TONIGHT AND FRIDAY. REMAIN IN THE RIGHT REAR QUAD OF 65 KNOT JET ON
BOTH THE GFS AND ETA AND A THETA E RIDGE LOCATED ACRS RGN. LOWERED
HIGH TEMPS FOR FRIDAY AND SATURDAY.

FOR THE EXTENDED PERIODS...MID AND UPPER LEVEL TROF CONTINUES FOR
MOST OF THE PD WITH UNSETTLED AND COOLER TEMPS. BY MID AND LATE
WEEK...HEIGHTS RISE IN THE EAST. LOWERED LOW TEMPS SUNDAY NIGHT INTO
MONDAY. MAINTAINED CHC POPS INTO MID WEEK. TOWARDS THE END OF THE
PERIOD TRIMMED BACK CHC OF THUNDERSTORMS ESPECIALLY ACROSS NORTHERN
PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM. HAVE A GREAT NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   67  80  67  83 /  60  60  60  40
LYH   67  80  67  83 /  60  60  60  40
DAN   69  83  69  85 /  60  60  60  30
BLF   61  76  63  75 /  60  60  50  30
LWB   60  76  62  75 /  60  60  50  30
BCB   64  77  63  79 /  60  60  60  30
TNB   63  76  61  77 /  60  60  60  30

.RNK...
NC...FLOOD WATCH THRU 9PM NCZ001>004-018>020.
VA...FLOOD WATCH THRU 9PM FOR VAZ015>017-032-033-043.
WV...NONE.
Hazardous weather outlook, Aug 7, 4:43 AM EST, 14 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL
VIRGINIA...AND IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA
THROUGH 9:00 PM THIS EVENING. SEE WBCFFARNK FOR MORE DETAILS. THIS
PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Local storm report, Aug 7, 1:20 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU AUG 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    ARARAT                    VA   FLASH FLOOD
08/07/03   PATRICK                        RTES. 630 AND 648 WASHED
                                          OUT. SEVERAL CREEKS OUT
                                          OF THEIR BANKS WITH TREES
                                          WASHED AWAY. REPORTED BY
                                          VDOT.

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
August 7, 7:10 PM EST to 9:30 PM EST
Where
Tazewell County, Bandy
Reported by
UNKNOWN
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332735.